An overdose of pindolol can lead to low blood sugar, congestive heart failure, constriction of the airway, or even coma. However, the specific effects of an overdose will vary depending on how much of the drug was taken and whether it was taken with other substances. Treatment for an overdose may involve taking certain medications, "pumping the stomach," or supportive care.
Can You Take Too Much Pindolol?
Pindolol (Visken®) is a prescription high blood pressure medication that belongs to a class of drugs known as beta blockers. As with most medications, it is possible to take too much pindolol. The specific effects of a pindolol overdose can be dangerous but will vary, depending on a number of factors, including the pindolol dosage and whether it was taken with any other medications or substances.
Effects of an Overdose
An overdose with pindolol or other beta blockers may cause the following problems:
- Constriction of the airway, which may cause breathing problems
- Low blood pressure (hypotension)
- Slow heart rate (bradycardia)
- Low blood sugar (hypoglycemia)
- Congestive heart failure
Because pindolol also slightly stimulates beta receptors (while simultaneously blocking them), it is possible that a pindolol overdose might cause unpredictable effects that are the opposite of what might be expected, such as an increased heart rate.
Treatment OptionsThe treatment for a pindolol overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis is not useful for removing pindolol from the blood. Treatment will also involve supportive care, such as:
- Giving medications to control the heart rate
- Giving IV fluids and medications to increase blood pressure
- Giving asthma medications to reverse airway constriction
- Giving IV glucose to reverse low blood sugar.
It is important that you seek medical attention immediately if you believe that you may have overdosed on this medicine.